Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

June 30, 2016Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 30, 2016, 4:49 PM EDT for Aiken County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 4:49 PM EDT (20:49 UTC)
Expired
Jun 30, 2016, 5:15 PM EDT
In force
26 min
Issued by
NWS Columbia, SC

County Aiken County, SC

The radar

The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

410 
WWUS82 KCAE 302049
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT THU JUN 30 2016
 
SCZ030-302115-
AIKEN-
449 PM EDT THU JUN 30 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AIKEN COUNTY...

AT 445 PM EDT...STRONG THUNDERSTORMS WERE IN NORTHERN AIKEN
COUNTY IN THE HIGHWAY ONE AREA BETWEEN INTERSTATE 26 AND MONETTA.
MOVEMENT WAS EASTWARD NEAR 10 MPH.

THE STORMS MAY CONTAIN WIND GUSTS NEAR 40 MPH AND
SMALL HAIL ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.
PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. 

LAT...LON 3368 8179 3378 8167 3386 8158 3374 8144
      3357 8145
TIME...MOT...LOC 2045Z 266DEG 7KT 3376 8162 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 30, 2:23 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 30, 2:23 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT THU JUN 30 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into the
Gulf of Mexico through the weekend. A weak pressure trough will
linger in the forecast area. The pattern supports mainly scattered
diurnal thunderstorms with temperatures a little above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms have begun developing across the
Midlands as the frontal boundary remains just west of the forecast
area. Expect convection coverage to continuing increasing over the
next several hours with the most all of the area still under the
marginal risk area from SPC. PWAT values will be near 2 inches
through this evening and with moderate to strong instability the
potential for strong to severe thunderstorms exists. Main
thunderstorm concern is the potential for damaging winds as some
dry air aloft remains. Hail is a lower concern as freezing level
remains around 14 kft. Convection will begin diminishing with
sunset...however with the boundary still across the area and
remaining outflow boundaries intersecting some activity could
linger through midnight or so. Overnight lows will generally be in
the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The models display lee-side troughing in the forecast area with
surface ridging to the south. A flat upper pattern is shown.
Expect thunderstorms mainly associated with heating and
convergence into the trough or into a possible seabreeze front
that may move well inland. The MAV and MET MOS have pops 10 to 30
percent. The NAM and GSP indicate h5 temperatures near -6 C.
Instability will likely remain weak and the NAM has surface-based
LI's about -4 indicating a diminished risk of severe thunderstorms.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The GFS and ECMWF display surface ridging extending from the
Atlantic westward into the Gulf of Mexico through the medium-range
period. The models keep a frontal zone mainly just north of the
forecast area with lee-side troughing in the area. There may be
upper support at times with a series of mid-level shortwave
troughs brushing the area. The GFS ensemble mean has pops 20 to 30
percent during the period. The GFS, ECMWF, and EKD MOS have pops
10 to 40 percent with no particular day more favored for
precipitation. The MOS supports above normal temperatures during
the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions expected through the period.

Convection has begun developing across the area with thunderstorms
in the vicinity of CAE/CUB. Expect thunderstorm coverage to
increase over the next couple of hours with thunderstorms at or
near every taf site by this evening. Have included tempo group for
all taf sites for thunderstorms with the main concerns begin
strong and gusty winds and potential for small hail. Thunderstorm
coverage will diminish late this into tonight with the next
concern being potential for fog/stratus. Have remained with MVFR
conditions at all taf sites during the early morning and sunrise
hours as moisture from rainfall will become trapped under the
inversion.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 30, 4:01 AM EDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
401 AM EDT THU JUN 30 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
401 AM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-
AFTERNOON INTO THIS EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL
BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 30, 3:21 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
321 PM EDT THU JUN 30 2016

SCZ026-027-030-302015-
LEXINGTON-SALUDA-AIKEN-
321 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA
AND WESTERN LEXINGTON COUNTIES...

AT 319 PM EDT...RADAR SHOWED A STRONG THUNDERSTORM IN THE
BATESBURG-LEESVILLE AREA NEAR THE SALUDA AND LEXINGTON
COUNTY LINE. MOVEMENT WAS EASTWARD NEAR 10 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
BATESBURG-LEESVILLE.

LAT...LON 3389 8160 3398 8161 3404 8132 3377 8136
TIME...MOT...LOC 1919Z 273DEG 4KT 3392 8155
Special weather statement, Jun 30, 3:24 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
324 PM EDT THU JUN 30 2016

SCZ027-028-037-302000-
LEXINGTON-RICHLAND-CALHOUN-
324 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTH
CENTRAL RICHLAND AND SOUTHEASTERN LEXINGTON COUNTIES...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS OVER GASTON...OR 9 MILES
SOUTH OF CAYCE...MOVING EAST AT 20 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GASTON AND SWANSEA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3372 8112 3388 8116 3395 8089 3375 8086
TIME...MOT...LOC 1924Z 257DEG 17KT 3381 8105

FWA
Special weather statement, Jun 30, 3:59 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT THU JUN 30 2016

SCZ026-027-030-302030-
LEXINGTON-SALUDA-AIKEN-
359 PM EDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LEXINGTON COUNTIES...

AT 357 PM EDT...A STRONG THUNDERSTORM WAS JUST SOUTH OF GILBERT
IN WESTERN LEXINGTON COUNTY. MOVEMENT WAS EASTWARD NEAR 10 MPH.

WIND GUSTS AROUND 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
THE GILBERT AREA.

LAT...LON 3386 8157 3396 8154 3398 8130 3375 8137
TIME...MOT...LOC 1957Z 266DEG 8KT 3389 8142
Special weather statement, Jun 30, 4:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT THU JUN 30 2016

SCZ030-302115-
AIKEN-
449 PM EDT THU JUN 30 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AIKEN COUNTY...

AT 445 PM EDT...STRONG THUNDERSTORMS WERE IN NORTHERN AIKEN
COUNTY IN THE HIGHWAY ONE AREA BETWEEN INTERSTATE 26 AND MONETTA.
MOVEMENT WAS EASTWARD NEAR 10 MPH.

THE STORMS MAY CONTAIN WIND GUSTS NEAR 40 MPH AND
SMALL HAIL ALONG WITH DANGEROUS LIGHTNING AND HEAVY DOWNPOURS.
PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3368 8179 3378 8167 3386 8158 3374 8144
      3357 8145
TIME...MOT...LOC 2045Z 266DEG 7KT 3376 8162

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:21 PM EDTSpecial Weather StatementCAELexington54 min
Jun 30, 3:24 PM EDTSpecial Weather StatementCAERichland36 min
Jun 30, 3:59 PM EDTSpecial Weather StatementCAELexington31 min
Jun 30, 4:57 PM EDTSpecial Weather StatementCAEAiken33 min
Jun 30, 5:18 PM EDTAreal Flood AdvisoryCAEAiken117 min
Jun 30, 5:32 PM EDTSpecial Weather StatementCAELexington28 min
Jun 30, 5:44 PM EDTSevere Thunderstorm WarningCAEEdgefield46 min
Jun 30, 7:14 PM EDTSevere Thunderstorm WarningCAEChesterfield46 min
Jun 30, 5:39 PM EDTSpecial Weather StatementCAEColumbia21 min
Jun 30, 6:42 PM EDTAreal Flood AdvisoryCAEColumbia2 hr

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.